California, 2005

Debris Flow in California, February 19, 2005

February 19, 2005 · NWS SGX · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 19, 2:30 PM PST, 20 minutes earlier.

Area forecast discussion, Feb 19, 2:30 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT FEB 19 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING PERIODS
OF RAIN WITH SNOW AT THE HIGHER ELEVATION...HEAVY AT TIMES...THROUGH
WEDNESDAY. THERE WILL ALSO BE OCCASIONAL THUNDERSTORMS. DRY WEATHER
DURING THE SECOND HALF OF NEXT WEEK UNDER WEAK HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...THERE WERE NUMEROUS SHOWERS TODAY AND SCT
THUNDERSTORMS...MAINLY ACROSS THE NW PART OF THE CWFA. RADAR AND SAT
INDICATED MORE SHOWERS JUST OFFSHORE MOVING IN THE THE SW AND
ENHANCED BY ISLAND EFFECT. THE 12Z NKX SOUNDING WAS MOIST AND
UNSTABLE WITH SW FLOW AND COOLING THROUGH MOST OF THE COLUMN. WEAK
GRADIENTS.

A WEAK SHORT WAVE WILL MOVE THROUGH THIS EVENING FOLLOWED BY
CONTINUED MOIST SW FLOW SUN BUT WITH WEAKER DYNAMICS. SHOWERS SHOULD
CONTINUE SUN BUT THEY WILL NOT BE AS WIDESPREAD AS TODAY AND THERE
WILL BE A SMALLER CHANCE OF THUNDERSTORMS. ANOTHER SHORT WAVE
ROTATES THROUGH EARLY MON WITH A WEAKER SHORT WAVE LATE TUE. THIS
WILL BRING MORE SHOWERS...HEAVY AT TIMES...AND A CHANCE OF
THUNDERSTORMS. THE SNOW LEVEL WILL BE BETWEEN 5000 AND 6000 FT WITH
LOCAL HEAVY SNOW NEAR AND ABOVE 6000 FT. THE SNOW LEVEL WILL LOWER A
LITTLE WITH THE SHORT WAVES ON MON AND LATE TUE. GUSTY WINDS AND
DENSE FOG IN THE MOUNTAINS AT TIMES.

.LONG TERM...SHOWERS WILL LINGER INTO WED BUT WILL TAPER OFF. WEAK
UPPER LEVEL HIGH PRESSURE ALONG THE W COAST WILL BRING NW FLOW ALOFT
FOR DRY WEATHER THU INTO THE WEEKEND. HOWEVER...HEIGHTS REMAIN
RELATIVELY LOW SO NOT BIG WARM UP IS EXPECTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 600 PM TODAY FOR ALL
AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS THROUGH
TONIGHT...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS
UNTIL 400 PM TODAY...SEE LAXMWSSGX.

FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX.

SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX.

&&

ATKIN
Hazardous weather outlook, Feb 19, 4:00 AM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-201400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN
AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR
DETAILS.

SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL
AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE
7000 FEET...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX
FOR DETAILS.

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER
STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS
AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL
FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS.

ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS
ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET
THROUGH 6 AM SUNDAY...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE
LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
TODAY AND MONDAY.

MM

In the hours before

Local storm report, Feb 19, 11:00 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      1 N LAGUNA BEACH        33.55N 117.76W
02/19/2005                   ORANGE             CA   LAW ENFORCEMENT

            NORTHBOUND LAGUNA CANYON RD AT NORTHBOUND SR133. 4-5
            VEHICLES STUCK IN A FLOOD WITH WATER ALMOST TO THE TOP OF
            VEHICLES.

&&

BND
Local storm report, Feb 19, 11:06 AM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     FLASH FLOOD      4 SE CORONA             33.83N 117.52W
02/19/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            CAJALCO RD AT TEMESCAL CANYON RD. VEHICLE STUCK IN FLASH
            FLOOD.

&&

BND
Local storm report, Feb 19, 11:14 AM PST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1114 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TORNADO          4 S TEMECULA            33.44N 117.13W
02/19/2005  F1               RIVERSIDE          CA   NWS EMPLOYEE

            NEAR PECHANGA PARKWAY. ROOF DAMAGE AND TREES DOWNED

&&

BND
Local storm report, Feb 19, 11:26 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1126 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLASH FLOOD      HEMET                   33.73N 117.00W
02/19/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            WATER 3 FT TO 4 FT DEEP AT MOUNTAIN AVE AND FLORIDA AVE.

&&

BND
Local storm report, Feb 19, 12:31 PM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     DOWNBURST        2 NNE LAGUNA HILLS      33.63N 117.70W
02/19/2005                   ORANGE             CA   FIRE DEPT/RESCUE

            ROOF BLOWN 100 YDS OFF A MOBILE HOME AND TREES DOWN AT
            MARYSLANE BLVD IN LAKE FOREST.

&&

BND
Local storm report, Feb 19, 2:02 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TORNADO          HUNTINGTON BEACH        33.69N 118.01W
02/19/2005  F0               ORANGE             CA   TRAINED SPOTTER

            HAM OPERATOR MONITORED FIRE FREQUENCY. RADIO TRAFFIC
            INDICATED A WATERSPOUT CAME ON SHORE AT MAIN AND PACIFIC
            COAST HWY. DAMAGE TO MULTIPLE VEHICLES.

0930 AM     TORNADO          10 E FALLBROOK          33.37N 117.06W
02/19/2005  F0               SAN DIEGO          CA   LAW ENFORCEMENT

            AT 1023 AM CHP RESPONDED TO A REPORT OF A TORNADO NEAR
            RAINBOW VALLEY ROAD AND I-15. THERE WAS SOME DAMAGE TO
            BUILDINGS AND SOME DOWNED POWER LINES.

0930 AM     TORNADO          FALLBROOK               33.37N 117.24W
02/19/2005  F0               SAN DIEGO          CA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS A WEAK TORNADO TOUCHED DOWN BRIEFLY
            NEAR THE INTERSECTION OF WHITE HORSE LANE AND OLIVE HILL
            ROAD AT 930 AM. SEVERAL TREES WERE KNOCKED DOWN, SOME
            ROOF TILES TORN OFF AND WINDOWS BROKEN.

0945 AM     FUNNEL CLOUD     3 SE TEMECULA           33.47N 117.09W
02/19/2005                   RIVERSIDE          CA   NWS EMPLOYEE

1000 AM     TORNADO          4 S TEMECULA            33.44N 117.13W
02/19/2005  F1               RIVERSIDE          CA   NWS EMPLOYEE

            NEAR PECHANGA PARKWAY. ROOF DAMAGE AND TREES DOWNED

1000 AM     TORNADO          TEMECULA                33.50N 117.13W
02/19/2005  F0               RIVERSIDE          CA   EMERGENCY MNGR

            RIVERSIDE CO. OES REPORTED SOME STRUCTURAL DAMAGE AND
            DEBRIS ON ROADWAY. INJURIES TO SOME ANIMALS.

1007 AM     FLOOD            7 SSW HESPERIA          34.33N 117.35W
02/19/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            SR138 FROM I15 TO SR173 CLOSED DUE TO FLOODING

1009 AM     FLASH FLOOD      IRVINE                  33.66N 117.80W
02/19/2005                   ORANGE             CA   LAW ENFORCEMENT

            BETWEEN THE I405 AND SR73 WEST OF THE SR133. THE CANYON
            IS EXTREMELY FLOODED.

1015 AM     DOWNBURST        2 NNE LAGUNA HILLS      33.63N 117.70W
02/19/2005                   ORANGE             CA   FIRE DEPT/RESCUE

            ROOF BLOWN 100 YDS OFF A MOBILE HOME AND TREES DOWN AT
            MARYSLANE BLVD IN LAKE FOREST.

1016 AM     FLASH FLOOD      HEMET                   33.73N 117.00W
02/19/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            WATER 3 FT TO 4 FT DEEP AT MOUNTAIN AVE AND FLORIDA AVE.

1028 AM     FLASH FLOOD      4 SE CORONA             33.83N 117.52W
02/19/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            CAJALCO RD AT TEMESCAL CANYON RD. VEHICLE STUCK IN FLASH
            FLOOD.

1048 AM     FLASH FLOOD      1 N LAGUNA BEACH        33.55N 117.76W
02/19/2005                   ORANGE             CA   LAW ENFORCEMENT

            NORTHBOUND LAGUNA CANYON RD AT NORTHBOUND SR133. 4-5
            VEHICLES STUCK IN A FLOOD WITH WATER ALMOST TO THE TOP OF
            VEHICLES.

&&

BND

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, W/S Orange

When
February 19, 2:50 PM PST to 3:00 PM PST
Where
W/S Orange forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER

One house began sliding down a hill in Laguna Beach after a landslide left part of the house dangling in the air. Two other homes were also in danger of sliding down the hill.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441761.